New York, 2020

Damaging Wind in New York, August 21, 2020

August 21, 2020 · NWS ALY · 1 event in 1 county or zone

A weak cold front sparked isolated thunderstorms across the southern Adirondacks into the Lake George-Saratoga region during the afternoon hours of Friday, August 21st. One storm became severe resulting in a report of downed trees and wires in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A weak cold front sparked isolated thunderstorms across the southern Adirondacks into the Lake George-Saratoga region during the afternoon hours of Friday, August 21st. One storm became severe resulting in a report of downed trees and wires in Washington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 21, 12:52 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 21, 12:52 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
152 PM EDT Fri Aug 21 2020

.SYNOPSIS...
High pressure off the mid Atlantic coast will bring a southwest
return flow of warmer and increasingly humid conditions through
the weekend. A weak cold front approaching from the north may
bring a stray shower or thunderstorm to areas mainly north of
Interstate 90 this afternoon and evening. Isolated showers and
thunderstorms will also be possible Saturday afternoon. Chances
for showers and thunderstorms increase across the area Sunday
afternoon with a warm and humid air mass in place.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Marginal Risk for severe thunderstorms across portions of the
southern Adirondacks today, and across the southern Adirondacks,
Lake George/Saratoga region and southern VT for Saturday...

As of 100 PM EDT, showers have developed and are now tracking
across northern Herkimer and Hamilton counties. Only a couple of
in-cloud flashes are noted so far with cloud tops around
10-15kft. A few of these storms are expected to strengthen and
perhaps scrape the southern Dacks through the afternoon per
latest high-res CAMS. Stay tuned for updates...

Prev Disc...
As of 915 AM EDT, fairly tranquil morning with plenty of
sunshine and cool temperatures to start the day. Showers and a
broken deck of clouds located just north of the forecast area
will gradually drop south into the southern Dacks throughout the
morning and into the afternoon. That being said, the forecast
remains on track with some minor tweaks to the sky cover and
hourly temps.

Prev Disc...
As of 615 AM EDT, patchy mid level clouds across portions of
the southern Adirondacks, and some high clouds across the mid
Hudson Valley and NW CT. Elsewhere, mainly clear skies prevail,
with temps ranging from the upper 40s to lower 50s across
western New England and the southern Adirondacks, with mid/upper
50s elsewhere.

Regional radars indicate bands of showers and isolated
thunderstorms associated with increasing low/mid level warm
advection across the northern Great Lakes extending east into
southeast Ontario and approaching far northern NYS. A shortwave
was also noted upstream across the central Great Lakes. Forcing
from the warm advection and PVA ahead of shortwave will continue
to promote scattered showers/isolated thunderstorms across
extreme northern New York/New England today, with some southward
drift of the overall forcing and showers expected this
afternoon as a cold front settles southward. Latest HREF mean
MUCAPES reach 500-1000 J/kg across the southern Adirondacks,
along with 0-6km bulk shear of 30-35 KT. Also, there is expected
to be quite a bit of dry air beneath the cloud bases,
increasing evaporational cooling potential and allowing for any
deeper convective elements to potentially drag down stronger mid
level winds to the surface. This should be greatest within any
small embedded bowing segments. It appears that upstream
convective elements across Lake Ontario and far northern NYS may
extend into far northern Herkimer/Hamilton Counties this
afternoon, and possibly as far east as northern
Warren/Washington Counties. Due to the aforementioned
possibility of isolated strong wind gusts, SPC has placed this
area across a portion of the southern Adirondacks within a
Marginal Risk for severe thunderstorms this afternoon/early
evening.

Some showers/thunderstorms could extend into the Lake George
region and southern VT later this afternoon.

Otherwise, the remainder of the region should be mostly sunny
and somewhat breezy as low level pressure gradient tightens
between high pressure off the mid Atlantic coast and low
pressure tracking east across SE Canada. Some wind gusts could
reach 20-25 mph this afternoon, especially across the southern
Adirondacks, Lake George/Saratoga region and southern VT. High
temps should reach the lower/mid 80s for most valley areas, with
some upper 80s possible within the mid Hudson Valley. It will be
slightly cooler for the higher terrain areas within the southern
Adirondacks where clouds and some showers are expected, with max
temps mainly 75-80. Dewpoints will still be relatively
tolerable, mainly 55-60 for this afternoon once deeper mixing
commences.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
There remains uncertainty as to how far south and west any
convection reaches this evening. Some CAMS suggest isolated
showers/thunderstorms could extend as far south as the Capital
Region and Mohawk Valley east into southern VT and Berkshires
around or shortly after sunset. Have indicated slight chance
PoPs for at least northern portions of the Capital Region and
Berkshires for early this evening to account for this
possibility. Otherwise, any convection should begin to weaken
overnight. Remaining milder than recent nights, with skies
becoming clear to partly cloudy after midnight. Lows mainly in
the mid 50s to lower 60s.

On Saturday, weak frontal boundary looks to settle near or just
south of the I-90 corridor during the morning, before
potentially drifting back north and east later in the day.
Although upper level forcing remains weak, the proximity of the
weak frontal boundary may trigger isolated showers/thunderstorms,
particularly near and just south of I-90. Mid level winds should
weaken to 20-25 KT in the afternoon, however forecast soundings
suggest an inverted-V signature in the afternoon. Mid level
winds may also remain stronger for areas north and east of the
Capital Region, and therefore SPC has placed portions of the
southern Adirondacks, Lake George/Saratoga region and southern
VT within a Marginal Risk for severe thunderstorms. Highs mainly
in the 80s. Dewpoints slowly climb into the lower/mid 60s by
afternoon.

Any evening showers/thunderstorms should weaken by midnight
Saturday night, with partly cloudy skies expected thereafter. It
will be mild and more humid, with lows in the upper 50s to mid
60s.

For Sunday, another shortwave may approach from the Great Lakes
region by late in the day. In addition, some southern stream
moisture may advect northeast into the region. For now, have
indicated scattered showers and thunderstorms for the afternoon
hours across the region, however there is the possibility that
coverage may remain more isolated, depending on whether upstream
shortwave approaches or remains more slow. It will be warm and
humid, with highs 85-90 in most valley areas, and 80-85 across
higher elevations. Dewpoints should reach the mid 60s by
afternoon, allowing some heat indices to potentially reach the
lower/mid 90s across portions of the mid Hudson Valley. Should
the potential for heat indices to reach mid 90s increase, then
heat advisories should be needed for portions of the mid Hudson
Valley.

Any showers/thunderstorms should diminish Sunday night, with
warm and muggy conditions remaining in place along with some fog
potential. Lows mainly in the 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The region will be locked in a Northwest flow regime through the
period. A check of the GEFS shows most weather parameters remaining
within +/- 1 standard deviation of normal. So no extreme events
anticipated.

A series of fronts will traverse the area bringing a threat of
showers and thunderstorms. A significant front will sweep through on
Tuesday. GEFS show a high probability of CAPE exceeding 1200 j/kg
from roughly Albany south and east in the afternoon. 0-6km shear
approaches 40 knots in the zone of highest CAPE. So, some concern
for severe weather in this region. A limiting factor will be fairly
weak mid-level lapse rates.

High pressure builds in for Wednesday providing for a fair, dry day.

Low pressure scooting near the Canadian border will push a warm
front across the region, followed by a cold front. This combination
will keep a chance of showers and thunderstorms in the forecast for
Thursday.

Through the extended, temperatures will generally be above normal by
5 degrees or so, although near normal temperatures are expected on
Wednesday. Dew points jump into the mid 60s for Monday and Tuesday,
then slide into the 50s for Wednesday before climbing again later in
the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

VFR conditions expected through sunset at all TAF sites. While a
a few showers and thunderstorms are scraping the Adirondacks,
trends suggest this activity will remain mainly north of the
terminals. However, to account for some uncertainty, we included
VCSH at GFL from 21 UTC to 00 UTC. All other TAF sites likely
will remain dry.

Clouds are expected to clear tonight and with low level moisture
still in place, a BKN-OVC stratus deck may reduce ceilings at
GFL and PSF to IFR or even brief LIFR levels mainly from 09 to
12 UTC. Ceilings at GFL may become MVFR as early as 06 UTC. In
addition, fog may also develop at both sites leading to IFR or
brief LIFR visibility during the same window.

Low stratus and/or fog should burn off shortly after sunrise
leading to improving condition tomorrow morning.

South to southwesterly winds this afternoon will remain a bit
breezy sustained between 7 and 15kts (strongest at GFL) before
turning light and calm overnight. Winds become northwest
tomorrowbut remain light, near or less than 5kts.

Outlook...

Saturday Night: Low Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Scattered SHRA...TSRA.
Sunday Night: Low Operational Impact. Isolated SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Wind gusts of 20-25 mph possible this afternoon...

High pressure off the mid Atlantic coast will bring a southwest
return flow of warmer and increasingly humid conditions through
the weekend. A weak cold front approaching from the north may
bring a stray shower or thunderstorm to areas mainly north of
Interstate 90 this afternoon and evening. Isolated showers and
thunderstorms will also be possible Saturday afternoon. Chances
for showers and thunderstorms increase across the area Sunday
afternoon with a warm and humid air mass in place.

Light/variable winds early this morning will become southwest
and increase to 5-15 mph this afternoon, with some gusts of
20-25 mph possible, especially across the southern Adirondacks
and Lake George/Saratoga region. Winds will become
light/variable to calm after sunset tonight, then become west to
northwest Saturday at 5-15 mph.

RH will fall to 35-50 percent this afternoon, lowest for areas
near and south of I-90. RH will recover to 90-100 percent
tonight, then drop to 40-50 percent by Saturday afternoon.

&&

.HYDROLOGY...
Isolated/scattered showers and thunderstorms will be possible
this afternoon/evening, and again Saturday afternoon/evening,
mainly for areas north of I-90. Brief, locally heavy downpours
could produce ponding of water in urban/poor drainage areas.

Scattered showers/thunderstorms are expected across the entire
area Sunday afternoon/evening, and again Monday and Tuesday of
next week. Locally heavy downpours will be possible.

Since coverage of showers/thunderstorms is expected to remain
isolated to scattered through early next week, this rainfall
should have minimal impacts on larger steam rivers through early
next week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA/SND/KL
NEAR TERM...KL/JLV
SHORT TERM...KL
LONG TERM...OKeefe
AVIATION...Speciale
FIRE WEATHER...IAA/KL
HYDROLOGY...IAA/KL
Hazardous weather outlook, Aug 21, 3:17 AM EST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
417 AM EDT Fri Aug 21 2020

CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-082-221100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-
417 AM EDT Fri Aug 21 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, and eastern New York excluding the southern
Adirondacks and the Lake George Saratoga region.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is the possibility for thunderstorms Sunday through Tuesday,
and again Thursday, mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ032-033-041>043-083-084-VTZ013>015-221100-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Washington-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
417 AM EDT Fri Aug 21 2020

This Hazardous Weather Outlook is for the southern Adirondacks and
the Lake George Saratoga region of eastern New York, and for southern
Vermont.

.DAY ONE...Today and tonight.

There is a Marginal Risk for severe thunderstorms this afternoon and
evening for portions of the southern Adirondacks. Widely scattered
thunderstorms could produce isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a Marginal Risk for severe thunderstorms Saturday afternoon
and evening across the southern Adirondacks, the Lake George and
Saratoga region, and southern Vermont. Widely scattered thunderstorms
may produce isolated damaging wind gusts.

There is a Marginal Risk for severe thunderstorms Sunday afternoon
and evening for portions of the southern Adirondacks, the Lake
George region, and southern Vermont. Widely scattered thunderstorms
may produce isolated damaging wind gusts.

There is the possibility for thunderstorms Monday through Tuesday,
and again Thursday, mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and again this
weekend.

In the hours before

Special weather statement, Aug 21, 2:16 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Albany NY
316 PM EDT Fri Aug 21 2020

NYZ042-043-212000-
Northern Washington-Northern Warren-
316 PM EDT Fri Aug 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND NORTHERN
WASHINGTON COUNTIES...

At 316 PM EDT, a strong thunderstorm was located near Bolton Landing,
or 10 miles northeast of Warrensburg, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Warrensburg, Whitehall, Granville, Comstock, Bolton Landing, Huletts
Landing, Mount Hope, Bolton, Hampton, Shelving Rock, South Bay,
Middle Granville, North Granville, South Bay Village, Snody Dock,
Truthville, Raceville, Sabbath Day Point, Hampton Flats and Grays
Corner.

This includes Interstate 87 near exit 24.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake George, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4369 7340 4364 7343 4362 7342 4359 7343
      4357 7339 4362 7337 4363 7330 4358 7330
      4357 7327 4355 7325 4339 7326 4355 7387
      4373 7368
TIME...MOT...LOC 1916Z 285DEG 28KT 4361 7364

CS

The radar

The Albany radar (KENX), 113 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 21, 2:45 PM EST
Where
Washington County, 0.5 mi E of North Granville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.450, -73.340

Trees and wires downed in North Granville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915377.